Hail, Nicholas
- When
- July 30, 4:45 PM EST
- Where
- Nicholas County, Summersville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.280, -80.850
After plenty of afternoon sunshine, scattered showers and thunderstorms developed over the mountainous counties. The outflow boundaries from the storms helped trigger new storms as the boundaries intersected.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After plenty of afternoon sunshine, scattered showers and thunderstorms developed over the mountainous counties. The outflow boundaries from the storms helped trigger new storms as the boundaries intersected. The storms drifted northwest into the western lowlands during the early evening. A few storms pulsed to severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 30, 1:30 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT MON JUL 30 2012 .SYNOPSIS... WEAK HIGH PRESSURE SLIDES EASTWARD MONDAY NIGHT. UPPER LEVEL DISTURBANCE PASSES TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE CROSSES WEDNESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... INFLUENCES OF HIGH PRESSURE WILL BE SLOW TO RELINQUISH CONTROL AFTER TODAY...BUT A GREAT LAKES SURFACE LOW WITH AN EMBEDDED SHORT WAVE TROUGH IN THE NORTHWEST FLOW ALOFT WILL PUT AN END TO THE BRIEF DRY SPELL FOR OUR AREA. THIS IS SAID DESPITE THE FACE A FEW DAYTIME HEATING ELEVATED THUNDERSTORMS ARE OCCURRING...AND WILL CONTINUE TO OCCUR UNTIL LATER THIS EVENING. INITIATION OF CONVECTION WILL BE RELEGATED TO THE EASTERN MOUNTAINS...BUT MAY DRIFT TO THE NORTH AND CLIP THE EASTERN LOWLANDS WITH THEIR FORWARD MOTION. OTHERWISE...LOWLAND AREAS ARE CAPPED IN THE MID LEVELS...AND LARGELY STARVED OF ANY APPRECIABLE MOISTURE DEPTH. OVERNIGHT PERIOD GETS A LITTLE BIT TRICKIER WITH THE NAM HINTING AT AN INCREASE IN THE DEPTH SLIGHTLY TONIGHT WHILE MAINTAINING ELEVATED CAPE. AS A RESULT...DID NOT GO COMPLETELY CLEAR...AND GAMBLED ON NO POPS AFTER 04Z...BUT CAN ENVISION A PESKY SMALL CELL OR TWO HANGING AROUND. THIS WILL BE ONE OF THOSE TIMES WHERE LOW POPS AND LOW SKIES WILL COEXIST SIMULTANEOUSLY. DO THINK THAT THERE WILL BE PLENTY OF CLEAR PATCHES...AND FOG DEVELOPMENT SHOULD BE GOOD TO GO. WEAK LOW PRESSURE SYSTEM AND EMBEDDED TROUGH ALOFT APPROACHES TUESDAY...WARRANTING AN INCREASE IN THE POPS...WITH LIKELIES POSSIBLE. ATMOSPHERE WILL BE PRIMED AND READY TO GO WITH PWAT VALUES BACK TO THE 1.5 INCH RANGE. MAY TAKE A FEW HOURS DURING THE AFTERNOON TO ERODE A WEAKER MID LEVEL CAP...WITH BUFR SOUNDINGS SHOWING THIS ACHIEVED BY 00Z WEDNESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE AFOREMENTIONED SYSTEM WILL DROP SOUTHEASTWARD ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY...WITH THE MODELS IN DECENT AGREEMENT. THE BEST CHANCE OF STORMS WILL CONTINUE TUESDAY NIGHT INTO EARLY WEDNESDAY...THEN DECREASE FROM NORTHWEST TO SOUTHEAST UNTIL THE SYSTEM EXITS THE MOUNTAINS LATER WEDNESDAY. ALTHOUGH THIS LOOKS TO BE ANOTHER TYPICAL SUMMER CASE OF THE SURFACE FRONT ITSELF WASHING OUT AS IT MOVES THROUGH OUR AREA...THE UPPER SYSTEM AND DRIER AIR ALOFT WILL CONTINUE MOVING SOUTHEAST AND EXIT LATER WEDNESDAY...TAKING THE STORMS WITH IT. SO BY WEDNESDAY NIGHT...HAVE TERMINATED ALL POPS. THIS SYSTEM WILL NOT BE AS WET OR UNSTABLE AS PREVIOUS SYSTEMS WITH THE DEEPER MOISTURE AND HEAT REMAINING TO OUR SOUTH AND WEST. STILL...A FEW STRONG STORMS ARE NOT OUT OF THE QUESTION. WEAK HIGH PRESSURE WILL BUILD IN FOR THURSDAY AND FRIDAY...WITH ANY LINGERING LOW LEVEL MOISTURE AND CLOUDS LEFT BEHIND MIXING OUT THURSDAY MORNING FOR AFTERNOON SUNSHINE. EXPECT SUNSHINE TO CONTINUE ON FRIDAY. TEMPERATURES WILL NOT REALLY COOL BEHIND THIS SYSTEM THURSDAY WITH DRIER AIR AND MORE SUNSHINE...BUT HUMIDITIES WILL BE LOWER THURSDAY. SO LOOK FOR TEMPERATURES WEDNESDAY AND THURSDAY NEAR 90 DEGREES...BUT LOWER HUMIDITY THURSDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... HEIGHTS ONCE AGAIN BUILD IN FROM THE WEST FRIDAY WITH THE BERMUDA HIGH STRENGTHENING...ALLOWING THE HEAT AND HUMIDITY TO MOVE BACK IN FROM THE SOUTHWEST. CHANCES FOR STORMS INCREASE BY THE WEEKEND AS ANOTHER NORTHWEST FLOW SYSTEM AND ATTENDING COLD FRONT DROP SOUTHEASTWARD TOWARD THE AREA. TEMPS WILL ALSO WARM BACK INTO THE 90S AHEAD OF THE FRONT. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... ISOLATED TO SCATTERED CONVECTION CONTINUES IN THE MOUNTAINS THROUGH THIS EVENING. SKY LIKELY TO NOT COMPLETELY CLEAR AS THE MID LEVEL RH INCREASES...BUT ENOUGH CLEAR PATCHES THROUGH THE NIGHT WILL ALLOW VALLEY FOG DEVELOPMENT. MOST TERMINALS LIFR BY DAWN...AND SLOW IMPROVEMENT POSSIBLY TAKING 2 HOURS AFTER DAWN TO ACHIEVE VFR ONCE AGAIN. VFR TUESDAY...BUT LIKELY TO SEE MORE AREAL COVERAGE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING...LIKELY NECESSITATING VCTS/CB. TSRA WILL NOT BE OUT OF THE QUESTION. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG COULD VARY DUE TO PATCHES OF PASSING CLOUD COVER. OBSERVATIONS MAY BOUNCE SLIGHTLY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M H L PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z TUESDAY... BRIEF IFR POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/26 NEAR TERM...26 SHORT TERM...JMV LONG TERM...JMV AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 207 AM EDT MON JUL 30 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-310615- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 207 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT MON JUL 30 2012
WVZ033>035-302015-
MCDOWELL WV-RALEIGH WV-WYOMING WV-
314 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL...WESTERN
RALEIGH AND WYOMING COUNTIES...
AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WELCH...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WOLF PEN AROUND 320 PM...BAILEYSVILLE AROUND
330 PM...CLEAR FORK AROUND 330 PM...PINEVILLE AROUND 350 PM AND
OCEANA AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 41 AND 52.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3755 8180 3778 8164 3779 8160 3777 8157
3779 8151 3782 8152 3783 8156 3788 8156
3798 8150 3795 8134 3793 8130 3789 8130
3788 8121 3783 8111 3731 8163
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT MON JUL 30 2012
WVZ018-029-302130-
CALHOUN WV-GILMER WV-
450 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT CALHOUN AND WESTERN GILMER
COUNTIES...
AT 442 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF GRANTSVILLE...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR STUMPTOWN AROUND 500 PM...MOUNT ZION AROUND
510 PM...GRANTSVILLE AROUND 520 PM AND BIG SPRINGS AROUND 530 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3901 8108 3901 8104 3901 8100 3902 8098
3902 8093 3877 8089 3871 8099 3870 8111
3896 8121 3904 8112
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT MON JUL 30 2012
WVZ040-047-302145-
BARBOUR WV-RANDOLPH WV-
509 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...
AT 506 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELKINS...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELKINS AROUND 515 PM...BELINGTON AROUND 525
PM...KERENS AROUND 540 PM AND MONTROSE AROUND 545 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3879 7984 3882 8006 3925 7985 3925 7982
3923 7980 3913 7983 3911 7980 3909 7978
3904 7977 3901 7965 3900 7964
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT MON JUL 30 2012
WVZ037-302230-
NICHOLAS WV-
536 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS COUNTY...
AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SUMMERSVILLE...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CALVIN AROUND 550 PM AND BIRCH RIVER AROUND
630 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3841 8066 3839 8065 3826 8075 3828 8084
3839 8086 3855 8081 3856 8078 3852 8074
3853 8073 3853 8068 3852 8066 3850 8068
3843 8064
08The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines along Webster Road.
A few trees were blown down. Fallen trees damaged a house on Venable Avenue and also on Chesterfield Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398013, 398014, 398012, 398010, 398011.